My cat was diagnosed with impaired renal function (stage II) and was put on a fluid therapy on saline 0,9% and Lasix. As a result of the use of lasix, the vet suspects she has became severely hypokalemic and she will be placed on potassium supplement therapy once her blood work is confirmed which unfortunately may take another 12 hours. At the moment she is lethargic, has no appetite and unable to walk around but at least she is alive. If she is to die of hypokalemia, what symptoms would she be experiencing right now? She is sleeping peacefully, her heart rate and heart beat seem normal. Could she go in a coma in any minute? Should I continue administering saline subquateneously or would the NaCl make her hypokalemia even worse? Please Help!
Are you saying that the postassium levels are low? My cat has low blood potassium levels, and is doing great on potassium supplements. Why not get your cat put on the supplements. Potassium is VERY dangerous when it's too low, this effects the muscles in the body and affects the heart rate(very slow). You need to call your vet about this. Potassium is an electrolyte that is important to living beings. You lose electrolytes when you get dehydrated-lasix gets rid of fluid in the body, and can be very dehydrating.
I can't imagine why your vet would put a cat with compromised kidney function on lasix, which is dehydrating. Cats need MORE fluids to get rid of the waste build-up from poorly functioning kidneys. Does your cat have a heart problem, too? That's the only explanation that I can come up with for the lasix.
Thanks for your answer. Unfortunately my cat died today as she went into a coma. Her health was not very good to start with - renal impairmentn and anemia - and it is most likely that the low potassium levels was "what broke the camel's back". My vet is a very good vet, I don't know what he was thinking when he put her on Lasix.
OMG! I am so sorry!! I know that your heart will heal in time! It'll take some time, but it WILL happen-then maybe you can open your heart to allow another kitty into your life-hopefully, from an animal shelter!
Please, look into the lasix your vet gave to your cat. The lasix might have had something to do with the coma, it dehydrated an already dehydrated cat. I'd reconsider taking another animal to him again. I'm sorry to say, but that is not the sign of a good vet. Do a google search of lasix and dehydration (put in both words together) and look up kidney disease and dehydration (both together). You will see what a contradiction this is to use lasix on a cat with bad kidneys.
Thanks so much for your kind words of sympathy! We did an autopsy today - it helps me absorb the facts - and as expected she had abnormal kidneys, both in morphology and in size. Her liver seemed ok in morhology but she had some peculiar findings on the outside walls of her stomach (I will be researching that on the internet).
So she did have a serious kidney condition coupled with something else (stomach) but perhaps could have had another few good months to live and I do believe that it was the lasix that pushed her over the edge. We had done fluid therapy before using lasix (we administered fluids to hydrate the cat and lasix to take off the burden off her kidneys thus flushing the urea from her blood (she was uraemic) and that had worked the first time (a year ago). So the vet perhaps did have a "scientific plan" in mind that turned out to be an unfortunate one.
I have other cats too and this helps fill the void. All my cats are from animal shelters as I would never consider "buying" a cat from a pet shop. Thanks again for your interest and kind words in this time of my grief. My consolation is that my little "pumpkin" had been very much loved during her lifetime and I believe that she was aware of that up to the last minute of conciousness.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.